South Carolina, 2012

Damaging Winds in South Carolina, August 17, 2012

August 17, 2012 · NWS CAE · 10 events in 5 counties and zones

Scattered thunderstorms produced wind damage in the Midlands and Pee Dee regions, mainly to trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced wind damage in the Midlands and Pee Dee regions, mainly to trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 17, 1:18 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 17, 1:18 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT FRI AUG 17 2012

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL MOVE INTO THE FORECAST AREA TONIGHT
AND STALL. THE FRONT WILL REMAIN NEAR THE AREA THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...
A MOISTURE INCREASE AHEAD OF THE COLD FRONT HAS OCCURRED TODAY.
HEATING AND CONVERGENCE INTO THE PRE-FRONTAL TROUGH HAS RESULTED
IN SCATTERED THUNDERSTORMS THIS AFTERNOON. MODERATE INSTABILITY
AND A LARGE SURFACE TEMPERATURE-DEW POINT TEMPERATURE SPREAD
MAY HELP CAUSE DAMAGING WIND WITH A FEW OF THE THUNDERSTORMS.

TONIGHT...
A FURTHER INCREASE IN MOISTURE AND CONVERGENCE AHEAD OF THE FRONT
SHOULD SUPPORT GREATER THUNDERSTORM COVERAGE TONIGHT UNLESS
WIDESPREAD CONVECTION DEVELOPS DURING THE LATE AFTERNOON RELEASING
MUCH OF THE INSTABILITY. THE LATEST HIGH-RESOLUTION WRF SHOWS THE
GREATEST COVERAGE DURING THE 800 PM TO 1000 PM TIME FRAME. THIS
MAY BE CORRECT BECAUSE BOTH THE NAM AND GFS PLUS RAP SHOW A MID-
LEVEL SHORTWAVE TROUGH MOVING INTO THE AREA DURING THE EVENING.
THUNDERSTORMS MAY CONTINUE OVERNIGHT BUT THE CHANCE SHOULD
DIMINISH BECAUSE OF DIURNAL COOLING AND PREVIOUS CONVECTION. THE
TEMPERATURE GUIDANCE TONIGHT MAY BE A LITTLE TOO COOL BECAUSE OF
CLOUDINESS AND MIXING ASSOCIATED WITH THE FRONT.

&&

.SHORT TERM /SATURDAY/...
THE NAM AND GFS KEEP THE SURFACE FRONT IN THE FORECAST AREA THOUGH
SUNDAY. CONVERGENCE ASSOCIATED WITH THE FRONT SUPPORT THUNDERSTORMS.
THE MODELS SHOW MOISTURE BECOMING SOMEWHAT SHALLOW BEHIND A LEAD
MID-LEVEL SHORTWAVE TROUGH TONIGHT. THE NAM AND GFS MOS ARE
CONSISTENT WITH CHANCE POP SATURDAY THROUGH SUNDAY. THE NAM MOS
INDICATED COOLER HIGH TEMPERATURES COMPARED THE GFS MOS. BOTH THE
NAM AND GFS SHOWED H85 WESTERLY FLOW SO EXPECT BREAKS IN THE
CLOUDINESS SUPPORTING WARMER TEMPERATURES. BELIEVE THE GUIDANCE
CONSENSUS IS THE BEST FORECAST AT THIS TIME.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE GFS AND ECMWF GENERALLY KEEP THE FRONT NEAR THE FORECAST AREA
DURING THE EXTENDED PERIOD. THE MODELS INDICATE UPPER-LEVEL
TROUGHING BUT ARE NOT IN GOOD AGREEMENT WITH THE TIMING AND
PLACEMENT OF THE TROUGH AND DEEPER MOISTURE. THE GFS ENSEMBLE
GUIDANCE INDICATES THE GREATER SHOWER CHANCE MONDAY THROUGH
WEDNESDAY WITH THE MEAN POPS AROUND 40 PERCENT. THE ENSEMBLE MEAN
POPS LOWER TO 20 TO 30 PERCENT THURSDAY AND FRIDAY. HOWEVER...THE
ECMWF INDICATES THE DEEPEST MOISTURE THURSDAY AND FRIDAY. LEANED
TOWARD THE ENSEMBLE MEANS FOR THE POP FORECAST.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
CU HAS DEVELOPED RAPIDLY...WITH RADAR NOW INDICATING ISOLATED
DEVELOPING CONVECTIVE ACTIVITY NEAR CAE/CUB. LATEST MODELS
INDICATE CHANCE OF ADDITIONAL CONVECTION DEVELOPING LATER THIS
AFTERNOON AND EVENING. WILL CONCENTRATE ON THE NEAR TERM AND
MONITOR RADAR TRENDS FOR TS/PRECIP INCLUSION IN THE TAFS. WILL NOT
INDICATE FOG/STRATUS LATE TONIGHT/EARLY SATURDAY AT THIS TIME DUE
TO UNCERTAINTIES WITH REGARD TO OVERNIGHT CLOUD COVER.

EXTENDED AVIATION OUTLOOK...A CHANCE OF SHOWERS AND
THUNDERSTORMS...ALONG WITH A CHANCE OF LATE NIGHT/EARLY MORNING
RESTRICTIONS TO CIGS/VSBYS...AT TIMES THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 17, 3:26 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
426 AM EDT FRI AUG 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
426 AM EDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
DAMAGING WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 12:44 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT FRI AUG 17 2012

SCZ022-028-171815-
KERSHAW-RICHLAND-
144 PM EDT FRI AUG 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW AND RICHLAND
COUNTIES THROUGH 215 PM EDT...

AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR ARCADIA LAKES...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...DENTSVILLE...FOREST ACRES...WOODFIELDS AND FORT
JACKSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3429 8078 3410 8062 3397 8095 3411 8105
TIME...MOT...LOC 1744Z 236DEG 17KT 3406 8095
Special weather statement, Aug 17, 1:58 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT FRI AUG 17 2012

SCZ022-029-031-038-172015-
CLARENDON-KERSHAW-LEE-SUMTER-
258 PM EDT FRI AUG 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE...
SUMTER AND CLARENDON COUNTIES THROUGH 415 PM EDT...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
OAKLAND TO 9 MILES SOUTHWEST OF PINEWOOD...MOVING EAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER
AND SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3364 8011 3363 8054 3364 8053 3367 8057
      3368 8057 3369 8059 3373 8063 3378 8060
      3384 8062 3429 8058 3431 8016 3429 8014
      3417 8013 3416 8015 3414 8013
TIME...MOT...LOC 1858Z 283DEG 10KT 3422 8052 3365 8056

The radar

The Columbia radar (KCAE), 65 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumter

When
August 17, 2:26 PM EST to 2:30 PM EST
Where
Sumter County, 0.9 mi NE of Pinewood
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.740, -80.460

Highway Patrol reported trees down on Hampton Street in Pinewood.

Thunderstorm Wind, Lee

When
August 17, 2:50 PM EST to 2:54 PM EST
Where
Lee County, 1.14 mi W of Woodroe
Measured
65 kt (75 mph) estimated gust
Property damage
$14,000
Reported by
Public
Coordinates
34.100, -80.400

A farmer reported a microburst bent and twisted rebar, blew a cotton wagon over, and moved a portable barn a few inches off the foundation in Woodrow, SC. Path of the damage was about 100 yds long.

Thunderstorm Wind, Clarendon

When
August 17, 2:52 PM EST to 2:56 PM EST
Where
Clarendon County, 3.26 mi NNE of Rimini
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.710, -80.470

Highway Patrol reported powerlines down near Pinewood.

Thunderstorm Wind, Clarendon

When
August 17, 2:55 PM EST to 2:59 PM EST
Where
Clarendon County, 3.6 mi NE of Rimini
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.710, -80.460

Highway Patrol reported a tree on a house on Bacon Hill Road in Pinewood.

Thunderstorm Wind, Clarendon

When
August 17, 2:55 PM EST to 2:59 PM EST
Where
Clarendon County, 3.6 mi NE of Rimini
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
33.710, -80.460

Highway Patrol reported a tree on a house on Bacon Hill Road in Pinewood.

Thunderstorm Wind, Clarendon

When
August 17, 3:00 PM EST to 3:04 PM EST
Where
Clarendon County, 0.9 mi SE of Alcolu
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.740, -80.210

Highway Patrol reported a tree fell on a car on I-95 at mile marker 125. The vehicle was unoccupied.

Thunderstorm Wind, Clarendon

When
August 17, 3:00 PM EST to 3:04 PM EST
Where
Clarendon County, 0.9 mi SE of Alcolu
Measured
50 kt (58 mph) estimated gust
Property damage
$14,000
Reported by
Law Enforcement
Coordinates
33.740, -80.210

Highway Patrol reported a tree on a car along I-95 at mile marker 125. The car was parked on the side of the road and was unattended.

Thunderstorm Wind, Clarendon

When
August 17, 3:00 PM EST to 3:04 PM EST
Where
Clarendon County, 1.34 mi WSW of Manning
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.690, -80.240

Sheriff reported numerous trees down on the west side of Manning.

Thunderstorm Wind, Orangeburg

When
August 17, 3:55 PM EST to 3:59 PM EST
Where
Orangeburg County, 1.86 mi ESE of Bolen
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
33.460, -80.990

Sheriff reported trees down near the intersection of Bonnette Road and Shillingsbridge Road.

Thunderstorm Wind, Lancaster

When
August 17, 5:30 PM EST to 5:34 PM EST
Where
Lancaster County, 0.69 mi S of Lingles Xrds
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.740, -80.620

Sheriff reported trees down near Hwy 522 and Hwy 9.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392588, 392595, 392589, 392590, 392592, 392591, 392593, 392594, 392596, 392597.